Alert archive / Kentucky / Winter Storm Warnings in 2018

Winter Storm Warning 8, NWS Jackson, KY

December 21, 2018Harlan County, Kentucky

NWS Jackson, KY issued this winter storm warning at Dec 21, 2018, 10:53 AM EST for Harlan County, Kentucky. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 21, 2018, 10:53 AM EST (15:53 UTC)
Expired
Dec 22, 2018, 3:00 AM EST
In force
16 hr
Issued by
NWS Jackson, KY

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 2:45 PM ESTHEAVY SNOW 4.41 Sse Big Black Mountai, KYVIDEO FROM NEAR THE TOP OF BLACK MOUNTAIN ON HIGHWAY 160 SHOWING OVER 4 INCHES OF SNOW ON THE GROUND. SNOW LOOKED TO BE VERY WET. ELEVATION 3700 FEET. REPORT VIA SOCIAL MEDIA.
Dec 21, 2:45 PM ESTHEAVY SNOW 4.41 Sse Big Black Mountai, KYVIDEO FROM NEAR THE TOP OF BLACK MOUNTAIN ON HIGHWAY 160 SHOWING OVER 4 INCHES OF SNOW ON THE GROUND. SNOW LOOKED TO BE VERY WET. REPORT VIA SOCIAL MEDIA.
Dec 21, 3:42 PM ESTHEAVY SNOW 3Nnw Black Bottom, KYSOCIAL MEDIA POST OF 3 INCHES OF SNOW ON THE GROUND IN SLOPE HOLLOW ON HIGHWAY 179. ELEVATION 3240 FEET. ROAD IS SNOW COVERED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS43 KJKL 211553
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1053 AM EST Fri Dec 21 2018


KYZ088-220000-
/O.NEW.KJKL.WS.W.0008.181221T1553Z-181222T0800Z/
Harlan-
Including the cities of Cumberland and Harlan
1053 AM EST Fri Dec 21 2018

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SATURDAY FOR
ELEVATIONS ABOVE 3000 FEET...

* Heavy snow will occur at elevations above about 3000 feet. Any
  remaining rain at those elevations will change to snow during
  the afternoon and evening. Total snow accumulations of as much
  as 8 inches are expected above 3000 feet. A light glaze of
  freezing rain is also possible tonight. Elevations below 3000 
  feet will have mainly rain or melting snow, with little or no 
  accumulation.

* The Winter Storm Warning is for elevations above 3000 feet in
  Harlan County.

* It is in effect until 3 AM EST Saturday.

* Plan on difficult travel conditions on State Highway 160
  crossing Black Mountain, and possibly State Highway 179 on Black
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. 

&&

$$

HAL
3 follow-up statements
749 
WWUS43 KJKL 212047
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
347 PM EST Fri Dec 21 2018


KYZ088-220500-
/O.CON.KJKL.WS.W.0008.000000T0000Z-181222T0800Z/
Harlan-
Including the cities of Cumberland and Harlan
347 PM EST Fri Dec 21 2018

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SATURDAY FOR
ELEVATIONS ABOVE 2500 FEET...

* Snow will occur at elevations above about 2500 feet. Any
  remaining rain at those elevations will change to snow during
  the evening. Total snow accumulations of 1 to 7 inches are
  expected above 2500 feet. A light glaze of freezing rain is 
  also possible tonight. Elevations below 2500 feet will have 
  mainly rain or melting snow, with little or no accumulation.

* The Winter Storm Warning is for elevations above 2500 feet in 
  Harlan County.

* It is in effect until 3 AM EST Saturday.

* Plan on difficult travel conditions on State Highway 160 and  
  State Highway 179 on Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible.

&&

$$

KYZ118-120-220500-
/O.NEW.KJKL.WW.Y.0022.181221T2047Z-181222T0800Z/
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
347 PM EST Fri Dec 21 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST SATURDAY FOR
ELEVATIONS ABOVE 2500 FEET...

* Snow will occur at elevations above about 2500 feet. Any
  remaining rain at those elevations will change to snow during
  the evening. Total snow accumulations of 1 to 4 inches are
  expected above 2500 feet. A light glaze of freezing rain is 
  also possible tonight. Elevations below 2500 feet will have 
  mainly rain or melting snow, with little or no accumulation.

* The Winter Weather Advisory is for elevations above 2500 feet in
  Letcher County and Pike County.

* It is in effect until 3 AM EST Saturday.

* Plan on slippery travel conditions on roads crossing ridges
  above 2500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

&&

$$

HAL
306 
WWUS43 KJKL 220417
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
1117 PM EST Fri Dec 21 2018

KYZ088-220800-
/O.CON.KJKL.WS.W.0008.000000T0000Z-181222T0800Z/
Harlan-
Including the cities of Cumberland and Harlan
1117 PM EST Fri Dec 21 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...

* Snow will continue at elevations above about 2500 feet. Total 
  snow accumulations of 1 to 7 inches are expected above 2500 
  feet. A light glaze of freezing rain is also possible tonight. 
  Elevations below 2500 feet will have mainly rain or melting 
  snow, with little or no accumulation.

* The Winter Storm Warning is for elevations above 2500 feet in 
  Harlan County.

* It is in effect until 3 AM EST Saturday.

* Plan on difficult travel conditions on State Highway 160 and 
  State Highway 179 on Black Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow...
sleet...and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.

&&

$$

KYZ118-120-220800-
/O.CON.KJKL.WW.Y.0022.000000T0000Z-181222T0800Z/
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1117 PM EST Fri Dec 21 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...

* Snow will continue at elevations above about 2500 feet. Total 
  snow accumulations of 1 to 4 inches are expected above 2500 
  feet. A light glaze of freezing rain is also possible tonight. 
  Elevations below 2500 feet will have mainly rain or melting 
  snow, with little or no accumulation.

* The Winter Weather Advisory is for elevations above 2500 feet 
  in Letcher County and Pike County.

* It is in effect until 3 AM EST Saturday.

* Plan on slippery travel conditions on roads crossing ridges 
  above 2500 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

&&

$$

HAL/DJ
975 
WWUS43 KJKL 220759
WSWJKL

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson KY
259 AM EST Sat Dec 22 2018

KYZ088-220900-
/O.EXP.KJKL.WS.W.0008.000000T0000Z-181222T0800Z/
Harlan-
Including the cities of Cumberland and Harlan
259 AM EST Sat Dec 22 2018

...WINTER STORM WARNING WILL EXPIRE AT 3 AM EST EARLY THIS
MORNING...

Light snow has diminished to flurries; however, slick spots will 
remain possible on any untreated roads, bridges, and overpasses as
temperatures will be well below freezing at elevations above 2500
feet through the mid-morning hours.

$$

KYZ118-120-220900-
/O.EXP.KJKL.WW.Y.0022.000000T0000Z-181222T0800Z/
Letcher-Pike-
Including the cities of Jenkins, Whitesburg, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
259 AM EST Sat Dec 22 2018

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM EST EARLY THIS
MORNING...

Light snow has diminished to flurries; however, slick spots will 
remain possible on any untreated roads, bridges, and overpasses as
temperatures will be well below freezing at elevations above 2500
feet through the mid-morning hours.

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 6:55 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Dec 21, 6:55 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
655 AM EST Fri Dec 21 2018

.UPDATE...
Issued at 640 AM EST FRI DEC 21 2018

Updated the forecast to fine tune the PoPs and Wx grids through
the morning hours. Also added in the latest obs and trends for the
T and Td grids. These have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 355 AM EST FRI DEC 21 2018

08z sfc analysis shows a fairly deep area of low pressure riding
along the spine of the southern Appalachians. This is helping to
maintain waves of rain moving over eastern Kentucky with the next
surge on its way north into the far east. The system has also
brought low clouds and dense fog to the ridges including at JKL.
Temperatures have been fairly uniform in the low to mid 40s
through the night with dewpoints similar at each observation
point. Meanwhile, winds are running light at around 5 mph from
the northwest most places.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict the deep and bottoming
out trough lifting through the southern Appalachians and into the
Mid Atlantic States today. As it does so, plenty of shortwave
energy passes through Kentucky into the first part of the night
before rising heights take over in its wake. Also, as part of
this process, a strengthening 300mb jet streak will lift just to
the southeast of the area - placing the JKL CWA in the front left
quadrant - into this evening yielding a healthy pocket of upper
level divergence for the area. Flattening and fast flow follows
through Saturday along with some additional weak energy arriving
late in the period. Given the general model agreement have favored
a blended solution, though with a lean toward the higher
resolution NAM12 and HRRR for details.

Sensible weather will feature more wet conditions through the
evening hours along with breezy winds this afternoon and evening
with the sfc low deepening and passing close by to the east.
Colder air starts to pour into the state from the west with the
low's passage meaning mainly falling temperatures today. The air
column will likely be cool enough by evening for snow to start
mixing in from west to east. However, the highest elevations of
far eastern Kentucky could see snow as early as mid afternoon with
snow levels dropping through sunset. Any snow accumulations for
these parts will be severely limited by warm and wet ground
surfaces. Even so, our highest peaks could pick up a quick wet
inch or two of accumulation by midnight. Drivers commuting over
Pine Mountain and other higher elevation roads may need to be
prepared for some impact after dark before the bulk of the snow
comes to an end later in the night. Will continue to highlight
this concern in social media and the HWO. Snow will start to
scattered out from west to east before ending late tonight through
midday Saturday. In general, the valleys will see little more
than a dusting of coverage Saturday morning while up to an inch
will be possible on the ridges of the far east. On the top of
Black Mountain several inches will be possible.

The CONSShort and ShortBlend guidance was used as the starting
point once again for all the grids with only some minor
temperature adjustments in the near term and tonight. Did go with
an adjusted version of the CONSShort winds and gusts for later
today, to better capture the momentum transfer anticipated as
the sfc system passes by this afternoon and evening. As for PoPs,
kept them high through the bulk of the period - above guidance
tonight into early Saturday afternoon in the favored upslope
areas.

.LONG TERM...(Saturday night through Thursday)
Issued at 451 AM EST FRI DEC 21 2018

Fairly active extended period. A generally zonal pattern to start
out the period on Saturday night, will give way to an incoming
trough on Sunday, before returning back to zonal flow by Sunday
night. Several shortwaves will move through the region in this
pattern through about midweek, but heights should build Wednesday
through Thursday as an upper level low deepens across the western
U.S. There is still quite a bit of disagreement in the location
and timing of this low, with the GFS showing the low shifting ENE
towards the Ohio Valley by Friday morning. Meanwhile, the track of
the ECMWF is more NEward and stronger, pushing it into the
Northern Plains by this same time and keeping much of Kentucky in
a more amplified ridge.

As for sensible weather, a cold front will push eastward across
the state ahead of the upper level trough on Sunday afternoon,
bringing increasing moisture to the region. While clouds will be a
slam dunk, the GFS keeps much of the CWA dry as it passes through,
with QPF only across the far southeast near the VA border.
Meanwhile the NAM shows precip materializing across us during the
day Sunday, as does the ECMWF but with more robust QPF. Quite a
bit of uncertainty here to say the least, especially considering
the upper level pattern is in fairly good agreement. Trended
towards the NAM and ECMWF for pops for this system, but kept with
only scattered mention and low end QPF given this uncertainty.

Drier westerly flow, high pressure, and clear skies will help
temperatures to bottom out in the upper 20s to near 30 on Sunday
night, very near seasonal normals. Monday will remain dry with
high pressure still in place, with temperatures warming to the the
mid 40s, also near seasonal normals. As high pressure shifts east
of the region on Tuesday, southerly flow will take hold. This will
advect warmer and moist air into the region, boosting temps into
the upper 40s to around 50 degrees. It will also interact with a
passing shortwave to create the potential for precip across
portions of the region Tuesday night into Wednesday. Once again,
there is quite a bit of model uncertainty with this system, and
the Superblend seemed to come in quite hot with pops considering
the model solutions were generally dry except across the far
northern CWA after 0Z Wednesday. Took out any mention of pops
before 0Z, then confined chance pops to the northern CWA
throughout the rest of the night before tapering off Wednesday
morning. Given temps falling to just above freezing, any rain
could see some snow mix in, but no accumulations or impacts are
expected. If the ECMWF solution pans out, however, high pressure
will expand back across the region and we will see no precip at
all.

Despite the rising heights aloft Wednesday into Thursday, a strong
surface frontal system will proceed the approaching upper level
trough. Increased southerly winds ahead of this system will boost
temps into the low 50s during the day Wednesday, and into the
upper 50s by Thursday. Again, this system is in very low
confidence for timing and precip amounts given the high
uncertainty of the path of the upper level low this far out in the
forecast. If the GFS solution is correct, we will see widespread
rainfall quickly overspreading the CWA during the day Thursday,
continuing into Friday before pushing eastward. The ECMWF on the
other hand keeps us dry until late Thursday night, with precip
impacting us Friday into Saturday instead. Obviously the
Superblend is going to do a blend of these two models, which keeps
precip prolonged across the CWA from Thursday night through
Friday night, and likely past the forecast period. It does seem to
be a little GFS heavy based on the highest pops coinciding with
the GFS's solution...the same with the QPF. Kept close to what the
blend had, but in reality only one (or maybe even neither) of
these model solutions will pan out. Expect the forecast to tighten
up more as we get closer to the onset. Will note that according
to the GFS, we will be in the warm sector of this system as it
moves in, and soundings do point at the potential of some elevated
instability, so can't rule out some isolated thunder potential.
However, did not include in grids given the high uncertainty in
the forecast to begin with.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 655 AM EST FRI DEC 21 2018

A more sustained batch of rain is moving north into the eastern
parts of the forecast area with reduced visibilities likely.
Elsewhere, low cigs plague eastern Kentucky along with very low
vis on the ridge top locations. Winds are starting to pick up from
the northwest at 5 to 10 kts this morning. These will increase
further during the afternoon continuing breezy into the evening
with gusts to 20 and 25 kts possible at times. As the bulk of the
deeper moisture pulls out to the east, later today, enough cold
air will arrive post sunset for snow to start to mix in west to
east during the night - continuing the low vis and cigs for most
places through the end of the TAF period. The winds will dial it
back after midnight but continue from the northwest at near 10
kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Dec 21, 4:25 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
425 AM EST Fri Dec 21 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
425 AM EST Fri Dec 21 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Persistent rain is expected to continue through the day and into
the evening. This could lead to some high water along streams and
rivers later in the weekend.

Some light accumulating snow is expected tonight, mainly in the
higher terrain closer to the Virginia border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of high water along streams and rivers will be possible
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snow amounts tonight into
Saturday morning.

GREIF/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 7:51 AM ESTRiver Flood AdvisoryJKLLee3 days
Dec 21, 10:44 AM ESTRiver Flood AdvisoryJKLEstill4 days
Dec 21, 11:35 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Harlan, Johnson, Knott, Leslie and 5 more3 hr
Dec 21, 2:24 PM ESTAreal Flood AdvisoryJKLFloyd, Harlan, Johnson, Knott, Letcher, Magoffin and 3 more4 hr
Dec 21, 3:47 PM ESTWinter Weather AdvisoryJKLLetcher, Pike11 hr

Nearby

Winter Storm Warnings in Kentucky, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.